Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 5298  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed16706    
    Printed313    
    Emailed16    
    PDF Downloaded518    
    Comments [Add]    
    Cited by others 32    

Recommend this journal

 

 CASE REPORT
Year : 2005  |  Volume : 53  |  Issue : 2  |  Page : 226--228

Valproate-induced hyperammonemic encephalopathy with normal liver function


Department of Neurology, The Institute of Neurological Sciences, CARE Hospital, Hyderabad, India

Correspondence Address:
J M K Murthy
Department of Neurology, The Institute of Neurological Sciences, CARE Hospital, Nampally - 500 001, Hyderabad
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.16420

Rights and Permissions

Hyperammonemic encephalopathy with normal liver function is an uncommon serious adverse effect of valproate therapy. We retrospectively analyzed the case records of 5 patients of epilepsy on valproate with hyperammonemic encephalopathy. Of the 5 patients, 3 were on monotherapy. The mean valproate dose was 1250 mg/day and the duration of therapy ranged between 4 and 90 days. Alteration in the sensorium was the presenting clinical feature. The risk factors included high initial dose (2), long-term valproate therapy (1), and long-term valproate therapy with concomitant topiramate (1). There was good correlation between the fall in serum ammonia levels and clinical improvement. Hyperammonemic encephalopathy should be suspected in patients on valproate with altered sensorium. Response to treatment is rewarding.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow